U.S. doctors online nowAsk doctors free
Wantagh, NY
A 46-year-old female asked:

I've read that benadryl (diphenhydramine) can both raise and lower blood pressure - which is correct? i take 50mg at night to help fall asleep.

2 doctor answers3 doctors weighed in
Dr. Bennett Werner
Cardiology 45 years experience
Neither: Benadryl (diphenhydramine) has no direct effect on BP and is one of the safest medicines available and fine to use as you're using it for sleep. It's given to the very elderly and the very young safely. Remember that you can purchase it inexpensively as the generic: Diphenhydramine which works just fine also.
Dr. David Chrisman
Dentistry - Cosmetic 34 years experience
Sleep Disorder: If you are taking medication to fall asleep at night you probably have a sleep related breathing disorder. Sleep problems can cause high blood pressure in addition to many other problems including higher incidence of stroke, heart attack, prediabetes, etc. If you are experiencing poor sleep and/or on a regular basis see you md about a sleep evaluation.

Related questions

A 37-year-old member asked:
1 doctor answer3 doctors weighed in
A 52-year-old female asked:
1 doctor answer2 doctors weighed in
A 60-year-old male asked about a 60-year-old female:
1 doctor answer1 doctor weighed in
Last updated Jan 10, 2019
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.